Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 105, NWS Denver/Boulder, CO

July 3, 2009Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2009, 3:09 PM MDT for Douglas County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2009, 3:09 PM MDT (21:09 UTC)
Expired
Jul 3, 2009, 3:29 PM MDT
In force
20 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Douglas County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:50 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 3, 2:50 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT FRI JUL 3 2009

.SHORT TERM...SHORT WAVE CURRENTLY MOVING ACROSS CENTRAL COLORADO IS
ENHANCING SHOWERS AND THUNDERSTORMS ACROSS THE AREA.  AN EXTRA
EXTENSION OF THE SHORT WAVE SHOWN ON SATELLITE WHICH WAS NOT
CAPTURED BY MODELS IS EXPECTED TO CONTINUE THIS ACTIVITY THROUGH THE
AFTERNOON AND EVENING. DEWPOINTS IN THE 50S AND 60S WILL HELP WITH
THE INSTABILITY. MOISTURE FROM THE SOUTHWEST CONTINUES TO RIDE OVER
THE RIDGE TO ADD TO THE AVAILABLE MOISTURE...CONTRIBUTING TO THE
PRECIPITABLE WATER VALUES OVER AN INCH THIS AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING OFF OF THE MOUNTAINS
AND FOOTHILLS ONTO THE PLAINS THIS EVENING. A THERMAL LOW OVER THE
KANSAS AND COLORADO BORDER WILL SERVE AS A FOCUS FOR LOW LEVEL
CONVERGENCE AND WITH ENOUGH SHEAR...A CHANCE EXISTS FOR SOME
THUNDERSTORMS TO REACH SEVERE CRITERIA OVER THE PLAINS ESPECIALLY AS
THE SHORTWAVE PASSES OVERHEAD LATE THIS AFTERNOON. THE SHEAR WILL
ALLOW THE STORMS TO POSSIBLY PRODUCE HEAVY RAIN...LARGE HAIL AND
STRONG GUSTY WINDS. A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT
THIS LATE AFTERNOON AND EVENING FOR THE FAR EASTERN PLAINS AS A
RESULT. A COLD FRONT ON THE BACK OF THE SHORTWAVE WILL SLIDE SOUTH
OVER NORTHEASTERN COLORADO KEEPING PRECIP CHANCES THOUGH
MIDNIGHT...EVEN THOUGH GOOD QG DESCENT WILL BE OVER THE FORECAST
AREA. PRECIP SHOULD END SHORTLY AFTER MIDNIGHT THOUGH AS THE
SUBSIDENT AIRMASS BEHIND THE COLD FRONT BECOMES DOMINANT.

UPSLOPE FLOW AFTER THE COLD FRONT WILL KEEP DEWPOINTS IN THE 50S AND
60S OVER THE PLAINS TOMORROW. MOISTURE ADVECTED FROM THE SOUTHWEST
WILL STILL BE OVER THE STATE AS WEAK UPPER DISTURBANCES BRING SOME
WEAK QG ASCENT.  ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON AND EVENING.
TEMPERATURES WILL BE A FEW DEGREES COOLER TOMORROW FROM THE COLD
FRONT...BUT STILL STAY IN THE LOWER TO MID 80S.

.LONG TERM...MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH SUNDAY.  THE ATMOSPHERE WILL REMAIN RATHER
UNSTABLE WITH DAYTIME HEATING AND EMBEDDED WEAK DISTURBANCES.  ONE
SUCH DISTURBANCE IS NOW SEEN OVER THE NORTHERN CALIFORNIA/NEVADA
BORDER...AND PER THE Q-G VERTICAL MOTION FIELDS IS SHOWN TO REACH
THE FORECAST AREA SATURDAY NIGHT.  THIS SHOULD HELP STORM COVERAGE
SATURDAY EVENING...WHILE SUPERCELL POTENTIAL AND SEVERE WEATHER
THREAT ON THE PLAINS WILL BE SUPPORTED BY 0-6KM BULK SHEAR OF 20-25
M/S.

ON SUNDAY...BOTH THE NAM AND GFS WANT TO DRY IT OUT ALONG THE FRONT
RANGE AND SHIFT THE THETA-E AXIS EASTWARD ACROSS THE PLAINS.  THERE
IS SOME UNCERTAINTY WITH REGARD TO THIS AS HIGH PRESSURE OVER THE
CENTRAL PLAINS COULD PROMOTE STRONGER SOUTHEASTERLY FLOW AND A
DENVER CYCLONE WHICH WOULD HELP THE MOISTURE HOLD IN PLACE ACROSS
MOST OF THE FRONT RANGE.  AT THIS TIME...WILL HAVE TO BROADBRUSH THE
AREA WITH SCATTERED POPS GIVEN THE UNCERTAINTY ON THE MESOSCALE
FEATURES AND AMOUNT OF LOW LEVEL MOISTURE.  AGAIN...THERE WILL BE A
THREAT OF MORE SEVERE STORMS WITH SUFFICIENT SHEAR AND INSTABILITY.

BY MONDAY...THE AIRMASS SHOULD BEGIN TO STABILIZE AND WARM ALOFT AS
UPPER RIDGE BEGINS TO AMPLIFY JUST A BIT.  HOWEVER...WE ARE STILL IN
NORTHWEST FLOW ALOFT SO LOW POPS ARE STILL JUSTIFIED...ESPECIALLY
WITH LOW LEVEL MOISTURE LURKING OVER THE PLAINS.

TUESDAY THROUGH FRIDAY WILL FEATURE MUCH DRIER AND WARMER SOUTHWEST
FLOW ALOFT.  TEMPERATURES ARE EXPECTED TO PUSH INTO THE 90S FOR
HIGHS ACROSS THE PLAINS WITH 700 MB READINGS RISING TO AROUND 20C.
ANY STORMS WILL BE HIGH BASED AND PRODUCE MAINLY GUSTY WINDS AND
ONLY LIGHT RAINFALL.  MOISTURE WILL HAVE A TENDENCY TO INCREASE
UNDER THE RIDGE SO STORM COVERAGE MAY INCREASE JUST SLIGHTLY BY THE
END OF NEXT WEEK.

&&

.AVIATION...SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
THROUGH 02Z...WITH CEILINGS OVERALL EXPECTED TO REMAIN ABOVE 6000
FEET. WINDS WILL TURN NORTHERLY AROUND 03Z AS A COLD FRONT SLIDES
SOUTH OVER THE FORECAST AREA. AIRMASS WILL DRY OUT AFTER 06Z
HOWEVER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jul 3, 11:03 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT FRI JUL 03 2009

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT FRI JUL 03 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING.  DEPENDING ON IF MAXIMUM TEMPERATURES GET WARM
ENOUGH...THERE COULD BE MORE IN COVERAGE. THE MAIN THREAT WITH THE
THUNDERSTORMS WILL BE HEAVY RAIN. THERE WILL BE A SLIGHT CHANCE FOR
A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON OVER THE PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
DURING THE UPCOMING HOLIDAY WEEKEND. SUFFICIENT WIND SHEAR AND
INSTABILITY WILL BE PRESENT TO BRING A THREAT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THROUGH MONDAY.

THUNDERSTORMS CHANCES AND INTENSITY WILL DECREASE SIGNIFICANTLY FOR
TUESDAY THROUGH THURSDAY AS A DRIER AND MUCH WARMER AIRMASS SPREADS
ACROSS COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

KRIEDERMAN/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:13 PM MDTSpecial Weather StatementBOUMorgan47 min
Jul 2, 6:36 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington24 min
Jul 2, 7:15 PM MDTSevere Thunderstorm WarningBOULogan45 min
Jul 3, 3:19 PM MDTSevere Thunderstorm WarningBOUBoulder, Broomfield, Weld41 min
Jul 3, 3:59 PM MDTSevere Thunderstorm WarningBOUAdams, Weld30 min
Jul 3, 4:10 PM MDTAreal Flood AdvisoryBOUAdams, Weld95 min
Jul 3, 4:27 PM MDTSpecial Weather StatementBOUBroomfield, Jefferson63 min
Jul 3, 4:43 PM MDTSpecial Weather StatementBOUBroomfield, Denver32 min
Jul 3, 4:54 PM MDTSpecial Weather StatementBOUSedgwick51 min
Jul 3, 5:18 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver57 min
Jul 3, 5:29 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.